Tornadoes · United States · Alabama · 2003

F1 tornado, Munford, Alabama, May 7, 2003

This F1 tornado ran 4.6 miles across Talladega County on May 7, 2003, touching down at 2:40 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 7, 2003
Touchdown
2:40 PM CDT (19:40 UTC)
Path length
4.6 miles (7.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Talladega County
Touchdown point
33.520, -86.020
Lift-off point
33.520, -85.930
Record number
309

What the Weather Service recorded

An F1 tornado began just west of SR 21 west-southwest of Munford and traveled on an easterly path taking it across SR 21 just north of Curry. The tornado traveled an additional 3 miles or so ending just inside the Talladega National Forest. The tornado downed numerous trees and power lines. At least one house was destroyed and several were damaged.Beg: 33 30.738/86 01.186 End: 33 30.796/85 56.468

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

29 minutes of warning. NWS BMX issued a tornado warning for this county at 19:11 UTC, 29 minutes before the tornado touched down, in force until 20:15 UTC.

Issued (UTC)ExpiredProductOffice
19:11 UTC20:15 UTCTornado WarningBMX
20:05 UTC00:00 UTCFlash Flood WarningBMX
20:11 UTC20:45 UTCTornado WarningBMX
20:36 UTC21:30 UTCTornado WarningBMX
21:23 UTC22:15 UTCTornado WarningBMX
22:46 UTC23:30 UTCTornado WarningBMX
00:04 UTC04:00 UTCFlash Flood WarningBMX
03:42 UTC09:00 UTCFlash Flood WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:36 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at May 7, 2:21 PM CDT, 19 minutes earlier.

Area forecast discussion, May 7, 2:21 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
221 PM CDT WED MAY 07 2003

TOO BUSY FOR MUCH OF A DISCUSSION.  ANOTHER IMPULSE WILL MOVE ACROSS
THE AREA TONIGHT.  SEVERAL BOUNDARIES WILL PERSIST ACROSS THE AREA
ON THURSDAY AND WILL CARRY CHANCE POPS FOR MOST SECTIONS.  UPPER
RIDGING WILL TAKE PLACE ON FRIDAY AND SATURDAY AND WILL LEAVE POPS
OUT OF THE FORECAST.  NEXT SYSTEM WILL APPROACH ON SUNDAY AND THEN
MORE UNSETTLED WEATHER THE FIRST PART OF NEXT WEEK.

BHM 70/86/70/89/69 53---
MGM 71/89/70/91/69 62---

.BHM...NONE.
Hazardous weather outlook, May 7, 1:51 PM CDT, 49 minutes before
ALZ011>015-017>050-072045-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED
TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA.

DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Special weather statement, May 7, 2:00 PM CDT, 40 minutes before
ALZ024-071945-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT WED MAY 7 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 245 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TRUSSVILLE...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TRUSSVILLE...PINSON
AND LEEDS THROUGH 245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3376 8656 3354 8653 3349 8670 3370 8675
          3376 8667

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

7.7 hours before the tornado, 84 km from the path. May 7, 2003.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1457 joules per kilogram, CIN -13, lifted condensation level 538 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 178 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
1489 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.5
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

4.3 hours after it, 84 km from the path. May 8, 2003.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2242 joules per kilogram, CIN -18, lifted condensation level 809 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 95 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2242 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
2071 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
2.4
Supercell composite
8.2
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Birmingham radar (KBMX), 83 km away, was scanning. The volume nearest the touchdown began at 19:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of May 7, 2003

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 72:03 AM CDTF1Hot Spring, AR4.0300
May 72:10 AM CDTF0Marion, TX to LA13.025
May 75:16 AM CDTF1Arkansas, AR2.9350
May 75:43 AM CDTF1Lincoln Parish, LA5.3100
May 79:25 AM CDTF2Chickasaw, MS27.54406$3.0 million
May 711:11 AM CDTF1Lamar, AL0.525$10,000
May 712:11 PM CDTF1Walker, AL2.440$20,000
May 72:10 PM CDTF1St. Clair, AL4.550$90,000
May 72:45 PM CDTF1Shelby, AL1.350$170,000
May 72:46 PM CDTF1Dallas, AR27.2150
May 73:20 PM CDTF0Scott, MS0.330$10,000
May 73:21 PM CDTF0St. Clair, AL0.225$10,000
May 72:30 PM MDTF0Adams, CO0.150
May 73:41 PM CDTF0Clay, AL1.270$1,000
May 73:45 PM CDTF0Newton, MS0.530$30,000
May 73:57 PM CDTF0Clay, AL1.150$2,000
May 74:08 PM CDTF0Clay, AL1.220$3,000
May 75:25 PM EDTF1Fauquier, VA5.075$10,000
May 74:40 PM CDTF1Randolph, AL12.9500$90,000
May 76:15 PM EDTF0Heard, GA0.150$80,000
May 76:20 PM EDTF0Heard, GA0.250$3,000
May 75:31 PM CDTF0Marengo, AL0.140$1,000
May 76:32 PM EDTF0Coweta, GA0.125$1,000
May 77:23 PM EDTF0Saint Mary's, MD0.575$30,000
May 77:30 PM EDTF0Saint Mary's, MD2.0100$30,000
May 77:50 PM CDTF1Callahan, TX3.0500
May 78:00 PM CDTF0Eastland, TX0.350
May 710:18 PM CDTF0Wilbarger, TX0.220

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.